CrossFit Discussion Board  

Go Back   CrossFit Discussion Board > In Sickness and In Health > Health and Medical Issues
CrossFit Home Forum Site Rules CrossFit FAQ Search Today's Posts Mark Forums Read

Health and Medical Issues For other than injuries

Reply
 
Thread Tools
Old 12-29-2007, 02:33 PM   #1
Ryan Whitenack
Member Ryan Whitenack is offline
 
Ryan Whitenack's Avatar
 
Profile:
Join Date: Dec 2006
Location: Littleton  Colorado
Posts: 99
Medication usage

Anyone in the community have any experience with medication Provigil. I have been taking it for a couple months now, along with another med which shall rename nameless, for problems with my autonomic nervous system which basically is shutting down slowly. Problems are expressed by gut not digesting food properly so I receive no energy benefit from it, I produce no adrenaline (read: flight vs....flight response), and results in myself being constantly fatigued.

So far, I feel great while on it but I want to know about future effects, or positive/negative feedback on it.
  Reply With Quote
Old 12-29-2007, 02:58 PM   #2
Bryan Veis
Member Bryan Veis is offline
 
Profile:
Join Date: Apr 2006
Location: Arlington  Virginia
Posts: 232
Re: Medication usage

One of my daughters has been taking ******for about 6 months as a part of her treatment for narcolepsy. She has not had any side-effects and has found it to be fairly effective in keeping her alert during the day.

Last edited by Lynne Pitts : 07-22-2009 at 01:01 PM.
  Reply With Quote
Old 12-29-2007, 09:25 PM   #3
Shawn Hultquist
Member Shawn Hultquist is offline
 
Shawn Hultquist's Avatar
 
Profile:
Join Date: Sep 2007
Location: St Johns  FL
Posts: 137
Re: Medication usage

Another option is a med called Straterra no side effects what so ever. Ask your doctor about it if *****doesnt work. A guy at my fire station takes it and he stays focused on the task at hand but has serious digestion problems now and has gained about 20 to 25 lbs in three months. Maybe its just his genetics and didnt work for him may work for you better. My advice is stay off the adderall if thats the other (nameless) script it can be very bad for you and lead to further dependence.


Shawn

Last edited by Lynne Pitts : 07-22-2009 at 01:01 PM.
  Reply With Quote
Old 12-30-2007, 01:45 PM   #4
Ryan Whitenack
Member Ryan Whitenack is offline
 
Ryan Whitenack's Avatar
 
Profile:
Join Date: Dec 2006
Location: Littleton  Colorado
Posts: 99
Re: Medication usage

The other is not adderrall. Hint, hint: not far off though...

I took ****** by itself for a while and then added on the med because the ****** wasn't getting me through the day.

Bryan, I am also taking it for narcolepsy (I think caused my the other systemic problems). If I may ask--feel free to not answer--how old is she? and how old was she when she/you started noticing what was happening to her? My problem is that I have no definite time frame for when it began, but can really only guess.

Last edited by Lynne Pitts : 07-22-2009 at 01:01 PM.
  Reply With Quote
Old 12-30-2007, 05:51 PM   #5
Bryan Veis
Member Bryan Veis is offline
 
Profile:
Join Date: Apr 2006
Location: Arlington  Virginia
Posts: 232
Re: Medication usage

She's 17 -- a senior in high school. It probably started at 14-15 and accelerated through her junior year. It really crept up on us. Initially, we thought she was just really tired because she was up late studying. (She attends a science and technology magnet high school and has a very heavy academic load.) She was "officially" diagnosed about 6 months ago after seeing a lot of specialists and undergoing a lot of tests. She doesn't really have a problem getting through the day, but mornings are often very difficult. We are still working through dealing with "sleep drunkenness" in the AM.

It's a very frustrating condition to deal with, because there is so little information available to the layperson. We struggle, because we really don't know how to help her other than keep taking her to doctor after doctor. We finally found a specialist in sleep medicine a few weeks ago. The neurologist who made the initial diagnosis was not really on top of the situation. We hope the new doc will be better. At least, she was able to suggest a series of options in case the current drug protocol doesn't do the trick.

Last edited by Lynne Pitts : 07-22-2009 at 01:12 PM.
  Reply With Quote
Old 12-30-2007, 09:34 PM   #6
David Wood
Departed David Wood is offline
 
Profile:
Join Date: Oct 2002
 
Posts: 3,303
Re: Medication usage

No direct experience, but I've seen studies which suggested that ******* was NOT better than carefully-dosed caffeine (about 50 mg / hour for all the hours where stimulant was needed).

The other meds mentioned (Strattera, Adderall) are basically ADHD meds (although they have very different mechanisms of action; Adderall is a stimulant (amphetamine), Strattera is not). If you say that your other unnamed drug is not those, should we guess? I'll go with Concerta (time-released methylphenidate, another stimulant form of ADHD treatment).

All of these would have various stimulant effects (which sounds like what you need), but I would be freaking out over the other stuff you mentioned:

"gut not digesting food properly so I receive no energy benefit from it"


That sounds, well, kinda serious, no? I assume you're getting some sort of investigation / diagnosis / treatment around that root issue, and not just treating the symptom (tiredness)? (If not, you should be.)

At a minimum, consider using a "probiotic" (oral source of the digestive bacteria) . . .

Last edited by Lynne Pitts : 07-22-2009 at 01:14 PM.
  Reply With Quote
Old 12-31-2007, 01:35 AM   #7
Ryan Whitenack
Member Ryan Whitenack is offline
 
Ryan Whitenack's Avatar
 
Profile:
Join Date: Dec 2006
Location: Littleton  Colorado
Posts: 99
Re: Medication usage

Bryan, I saw a good handful of doctors and really got very little feedback. I eventually have found a neurologist that specializes in sleep. He is doing a good job, he listens (he talked to me for an hour and a half. When was the last time a doctor did that?), he's funny, and he gives me stimulating meds. I don't like this last one for the long run but in the short run I can live with it. However, the thing that has been most helpful has been going to see my friend that is a nutritionist we ran a couple of tests on me that revealed a TON. The two test were an environmental pollutants test (turned up little) and an Organic Acids test. This test showed all these acids in my body that were way out of wack. It goes on to describe what those deficiencies/surpluses mean to the body, and suggests a coarse of supplements and vitamins to help correct the problem. Though I have yet judge them for an extended amount of time on their own free from the stimulant meds, they have done a good job. These tests are done by US BioTek Laboratories and I think they can ship the test materials to you, and then you ship them back (urine analysis). It costs about $215 without insurance I believe, but will cost you nothing if your insurance will cover it (the price goes up to $379 if you have it done through a doctor for insurance to cover it, so make sure it will be covered first). It is a really rather impressive test with great data on the feed back.

David, thanks for the concern. I am on digestzymes and have been for a few months, they do a great job. I have also known that I have had Celiac disease for about 2 years now. It is just now that I have knowledgeable and caring doctors. As above, I am seeing a couple of doctors for the problems right now. They are pretty serious, you're right. I carry on with day-to-day activities and do all the stuff I want, but inside there is a problem and through careful, but agonizingly slow work, we are finding some good stuff out. What I have mentioned is just the tip of the iceberg really. And I am sure what I know is wrong are manifestations of other problems which are reflections of other systemic difficulties.... There is really too much to talk about in a post, and a lot of it at this point is stuff that is wrong but we don't know why. It's a big crap sandwich, but I think I can wolf it down and ask for seconds

BTW the guessing game is fun. I'll give you a hint. Try to decode this message...
John Ritter was a terrific diplomatic link between the feuding superpowers of the Cold War.

Decode and try to debate that claim. Come and knock on my door, I'll be waiting for you...I'll stop now

Finally, my favorite part, my neurologist that has been in the field for 30 years or so ordered a MRI for my brain, and had great reason for doing so. The insurance company, a presumable board of people I've not spoke to nor met, said that it was "not medically necessary". Beautiful.

Last edited by Lynne Pitts : 07-22-2009 at 01:15 PM.
  Reply With Quote
Reply


Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

vB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Forum Jump

Similar Threads
Thread Thread Starter Forum Replies Last Post
Thyroid medication, the right dose Chris Patterson Health and Medical Issues 12 10-23-2009 02:04 PM
Leg usage during pull-ups Tim Lofton Exercises 2 11-24-2008 06:55 PM
Steroid Usage on Starting Strength Aaron Shaffer Fitness 33 01-25-2008 10:58 AM
4x4 usage on pull up bars Rob Izsa Equipment 3 10-24-2007 07:08 AM
Limited Leg Usage Brian Pitreau Injuries 4 09-25-2007 08:30 PM


All times are GMT -7. The time now is 09:46 PM.


Powered by vBulletin® Version 3.6.8
Copyright ©2000 - 2019, Jelsoft Enterprises Ltd.
CrossFit is a registered trademark of CrossFit Inc.